Usually when something new occurs in my journey I try to post soon after, but after Tuesday’s news I needed time to process. I love sharing the positive parts of my journey and I try to limit the negative. But the reality is cancer comes with a lot more bad news than good.
A few weeks ago I visited Dana Farber and we decided to change treatments, which came at the right time after all. On May 3, I went for my quarterly CT scan. I truly wasn’t worried.
Tuesday May 9th, I went in for my scan results and received not the best news: My scans showed progression of the cancer in both my hip and liver. No progression is good, but luckily they found it early. This time progression doesn’t change anything for me since I am changing treatments anyway. Almost a year with no progression is good and hopefully I will react just as well to the hormone drugs Ibrance and letrozole as I did to chemo, and return to stable.
Over the past several months my hip pain has flared then reduced several times per month. A part of me thought it was the weather, but I learned on Tuesday that I have a new hole in my hip, as well as arthritis, so the flares are probably a combination of the two issues. Up to this point I have been very resistant to my doctor’s suggestion that I have a hip replacement, but it’s looking more and more like that’s in my cards.
I definitely didn’t handle the news badly, I just went on with what I had planned to do that day, which was to share my experiences with my amazing nurses for a video for Starling Physicians. Before we started filming, my nurse Rachel asked if I was OK. I looked at her funny and said “Yeah, why not?” She said she knew about my cancer’s progression, but for me, sharing my story and being in front of a camera is what I love. The show must go on.
Now, three days later, the hormones -- and especially the Ibrance side effects -- are kicking in and I guess it’s time to process my reality.
What is ibrance?
Everything dealing with cancer comes with side effects, and both of my new drugs come with their share, but no more weekly infusions! So there’s that. Side effects could include: low red blood cell counts and low platelet counts, dizziness, shortness of breath, weakness, infections, tiredness, sore mouth, nosebleeds, hair thinning or hair loss (can’t catch a break there…), vomiting, rash and loss of appetite (so I’ll get skinnier … but I’m starting to miss my butt).
Overall, I’m scared. I’m scared to start new medication. I’m scared I won’t have the chance to travel across America. I’m still sad I can’t have kids (not sure where that one came from). I’m afraid to leave Martin and of the idea that he will move on one day.
This is why some of us with terminal cancer don’t always know how to respond to well-meaning comments like “You got this” or “You’ll beat this.” Look at me. I’m a positive and stubborn person, but cancer is a foe that doesn’t play fair. Cancer is something no one really has control over.
But just like Maya Angelou said, “You may trod me in the very dirt / But still, like dust, I’ll rise.” I’ll rise in the face of my cancer, and in the end I will be the winner.
Do you want to help?
This mothers day I will be spending with my mom and my husbands mother. I look at them with envy because I will not share these memories with my own kids. If you want to help donate to research this mothers day and make sure their is money going to research (especially metastatic breast cancer) you could be saving someones mother and daughter!
(Please specify you wish to donate to metastatic breast cancer research or simply note my name. Pink Agenda will make sure it will go to the right targeted metastatic breast cancer research!)